DEAR DR. DONOHUE: I have had terrible headaches for four years. They are not migraines. I know it’s not healthy, but sometimes I take up to nine Advil a day to get relief. Any advice would help. – R.T.

ANSWER:
I can provide a suggestion. You might be having rebound headaches. Most people are not aware of this kind of headache.

Overdosing with pain medicine to prevent a headache or to put an end to a headache in progress is the cause of rebound headaches. Nearly 45 million North Americans suffer from headaches at one time or another. Of that number, 2 million have rebound headaches. They are most common in people who have recurrent headaches. Those people do not realize that it could be their overuse of headache medicines that brings their headaches on.

Excessive pain medicine use can deplete the brain of serotonin, an important brain chemical that brain cells need in order to communicate with each other. Serotonin depletion is believed to light the fuse that leads to an explosion of head pain.

Treatment is, of course, stopping the use of medicine. If pain-relieving medicine is stopped abruptly, half have no withdrawal symptoms. The other half have more intense headaches for two to seven days before the headaches lessen in intensity and then go away.

Have you consulted a neurologist? Neurologists are the experts when it comes to headaches. After four years of suffering from them, you deserve an expert. Furthermore, a neurologist can confirm or trash the rebound headache diagnosis and provide you with the true answer to what’s going on. How do you know your headaches are not migraines? Migraine headaches do not always fit the classic description of migraine pain. There are variations on the migraine theme.

DEAR DR. DONOHUE: I heard a health report on the radio that said if you don’t take care of your feet, the toes and nails rot. Then parasites feed off them. The parasites travel back and forth to the liver, and you will eventually get liver cancer.

In February, my father passed away at age 72 of liver cancer. His feet had been rotten for 20 years. Could they have had something to do with his death? – K.T.

ANSWER:
Not taking care of one’s feet can lead to monumental foot problems, but it does not lead to liver cancer. Quite often a cause for liver cancer cannot be found. My sympathies on your father’s death.

DEAR DR. DONOHUE: I take Uniretic for high blood pressure. Why is there a warning in the product information to avoid prolonged sun exposure? – D.G.

ANSWER.
Uniretic is a combination pill. One of its two medicines is hydrochlorothiazide. That medicine makes some people sensitive to sunlight. They can get a sunburn when they stay in the sun for any length of time. It doesn’t happen to all, but it is wise to take the warning to heart.

DEAR DR. DONOHUE: If I don’t take charcoal tablets before eating, I burp and burp. A friend tells me that charcoal blocks the absorption of medicine. Does it? I take blood pressure medicine. – R.H.

ANSWER:
Take the charcoal tablet two hours before or one hour after taking medicine. At those times, it should not interfere with medicine absorption.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.